Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 138, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2000, 3:17 PM EDT for Huron County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 3:17 PM EDT (19:17 UTC)
- Expired
- Aug 9, 2000, 4:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Huron County, MI
The radar
The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:35 PM EDT | Thunderstorm Wind 52 E | Port Austin, MI | A large tree was blown down onto a vehicle. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 091917 SVRDTX MIC063-092015- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 317 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 415 PM EDT * AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF PORT AUSTIN...OR 22 MILES SOUTHEAST OF TAWAS CITY...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KINDE AT 330 PM EDT HURON CITY...RAPSON...REDMAN AT 340 PM EDT PORT HOPE AT 350 PM EDT HELENA AT 355 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO GOLF BALL SIZE...OR ONE AND THREE FOURTHS INCHES IN DIAMETER. HAIL OF THIS SIZE IS CAPABLE OF BREAKING WINDOWS...AND DAMAGING ALUMINUM SIDING AND VEHICLES. STAY INSIDE AWAY FROMI WINDOWS UNTIL THE STORM HAS PASSED. WAG DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:40 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 9, 11:40 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1140 AM EDT WED AUG 9 2000 CONVECTION THIS MORNING NORTH OF INTERSTATE 69 HAS HELPED COLD FRONT SPEED SOUTHEASTWARD AND SET UP JUST NORTH. HOWEVER...THE FRONTS PROGRESSION WILL BE SLOWED DUE TO DIURNAL HEATING AND WARM ATMOSPHERE AHEAD OF IT. WITH DEBRIS CLOUDS FROM SYSTEM TO THE SOUTH AND CLOUD DEVELOPMENT WITH THE FRONT IN THE VICINITY CUTTING BACK ON SUNSHINE...WILL CUT BACK TEMPS A FEW IN MOST AREAS. PRECIP CHANCES ACROSS THE THUMB AND SAGINAW VALLEY WILL CONTINUE TO DIMINISH DURING THE AFTERNOON AS FRONT CONTINUES SOUTHEAST AND ATMOSPHERE BECOMES MORE STABLE. WILL PRETTY MUCH LEAVE THE TIMING FOR THIS AREA THE SAME AS PREVIOUS FORECAST. CAPE PUSHING 4000 ACROSS THE FAR SOUTHEAST WILL LEAD TO EXPLOSIVE THUNDERSTORM ACTIVITY...SO WILL KEEP THE LIKELY GOING THERE. DRC
In the hours before
Special weather statement, Aug 9, 11:20 AM EDT, 3 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100600- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1120 AM EDT WED AUG 9 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND SOUTH OF INTERSTATE 69. SPOTTER ACTIVATION MAY BE NEEDED. IF THUNDERSTORMS BECOME SEVERE... THE MAIN THREAT WILL BE STRAIGHT LINE WINDS TO 70 MPH AND UP TO GOLF BALL SIZE HAIL. BRIEF MINOR FLOODING OF LOW LYING AREAS...SMALL STREAMS AND ROADWAYS ARE ALSO POSSIBLE WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. MOVEMENT OF STORMS WILL GENERALLY BE TO THE SOUTHEAST AT 40 MPH. A COLD FRONT ACROSS NORTHERN LOWER MICHIGAN WILL MOVE SOUTHEAST THROUGH THE SAGINAW VALLEY AND THUMB REGION EARLY THIS AFTERNOON AND THEN CONTINUE THROUGH THE DETROIT AREA LATE THIS AFTERNOON...AND THEN EXITING OUT OF THE STATE BY LATE THIS EVENING. THE ATMOSPHERE ACROSS SOUTHEAST LOWER MICHIGAN IS VERY UNSTABLE...ESPECIALLY SOUTH OF INTERSTATE 69. THUNDERSTORMS EARLIER THIS MORNING THAT OCCURRED NORTH OF INTERSTATE 69 HAVE HELPED STABILIZE THE ATMOSPHERE SOMEWHAT. THIS SHOULD KEEP THUNDERSTORMS FROM BECOMING SEVERE IN THIS AREA. THE THREAT FOR SEVERE STORMS SHOULD END AFTER 4 PM FROM HOWELL TO FLINT...AFTER 5 PM FROM LAPEER TO ANN ARBOR AND ADRIAN...AND AFTER 7 PM FROM PORT HURON TO DETROIT AND MONROE. PERSONS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND EVENING AND BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES OR A SEVERE THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE WEATHER INFORMATION. DRC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:02 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 43 min |
| Aug 9, 6:35 AM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw | 55 min |
| Aug 9, 7:05 AM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 40 min |
| Aug 9, 7:32 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 58 min |
| Aug 9, 7:56 AM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 34 min |
| Aug 9, 8:00 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 60 min |
| Aug 9, 8:28 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 47 min |
| Aug 9, 8:45 AM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 30 min |
| Aug 9, 8:57 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 48 min |
| Aug 9, 11:29 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 61 min |
| Aug 9, 2:35 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 55 min |
| Aug 9, 2:42 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 63 min |
| Aug 9, 3:15 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 45 min |
| Aug 9, 3:43 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 62 min |
| Aug 9, 4:59 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.